# SDR 2009FA0000037

- Difficulty date: December 18, 2008
- Submitted: January 29, 2009
- Operation: General aviation
- Aircraft: N70RB
- Make and model: Cirrus SR20
- Aircraft serial: 1653
- Aircraft time: 1,491 hours
- Engine: Cont IO360ES
- Engine time: 1,491 hours
- Propeller: Hartzl PHCJ3YF1
- System (JASC): 7414 · Magneto/Distributor
- Part: Magneto
- Part number: 105005563
- Part serial: D08EA140
- Condition: Failed
- Location: Engine
- Part time: 351 hours
- Stage of operation: TX
- How discovered: C
- Nature of condition: Y
- Precautionary procedure: D

## Discrepancy

LT MAGNETO FAILED TO SUSTAIN ENG OPS DURING GROUND RUN-UP CHECK.  UPON INTERNAL VISUAL INSP, FOUND BROKEN MAGNETO SHAFT BELOW DRIVE GEAR.  ALUMINUM MAGNET CASTING FAILED AT STEEL SHAFT MATING JOINT.  ROTATION OF STEEL SHAFT IN ALUMINUM CASTING YIELDED EXCESSIVELY RETARDED TIMING.  MAGNETO WAS "FACTORY NEW" WITH 350.9 HOURS TT AND HAS NOT BEEN OPENED PRIOR TO THIS EVENT.  A REPLACEMENT "FACTORY NEW" MAGNETO OF THE SAME TYPE WAS INSTALLED TO RESOLVE THE PROBLEM. FOR PRECAUTIONARY REASONS, THE RT MAGNETO WAS OPENED AND FOUND TO HAVE THE SAME CRACK BEGINNING.  IT WAS ALSO REPLACED WITH A "FACTORY NEW" MAGNETO OF THE SAME TYPE.
